U.S. doctors online nowAsk doctors free
HI
A female asked:

I take dexedrine and find myself only able to study when i am on xanax (alprazolam) >4mg. i'm not abusing it. it helps me study for school. is this uncommon?

1 doctor answer6 doctors weighed in
Dr. Pamela Pappas
Psychiatry 42 years experience
Who is prescribing?: I'm wondering whether you're working with a psychiatrist? With this combination of medicines you really need to be. You don't state the amount of Dexedrine you're taking, but that one in particular has a high potential for habituation and abuse. Also routinely taking >4mg of xanax (alprazolam) to "study" is a very high dose which in the long run is addictive. It's also "uncommon" to use in this way.
Dr. James Wells
Dr. James Wells commented
Psychiatry 44 years experience
I think that Xanax in particular is especially risky from the standpoint of developing habituation and then having very serious withdrawal symptoms if stopped suddenly. I think 4 mg is a very high dose, thus increasing such risks. If you or anyone in your family has had problems with alcohol, then the risks from Xanax are even higher.
Dec 13, 2013
Dr. Pamela Pappas
Psychiatry 42 years experience
Provided original answer
I agree, Dr. Wells.
Dec 14, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 25, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.